HEARING TIPS

Some Common Medications Can be The Cause of Hearing Loss

Medications that cause hearing loss and tinnitus.

Investigating the side effects of a medication when you first begin taking it is a normal thing to do. You want to find out if you can expect to feel nauseous or if it will cause you to have dry mouth. There is a more severe potential side effect that you may not realize which is hearing loss. Ototoxicity is the term medical professionals give to this condition. Broken down, ototoxic means ear poisoning.

Exactly how many drugs that can cause this problem is unclear, but there are at least 130 that are known to be ototoxic. Which ones should you look out for and why?

A Little About Ototoxicity

How does a pill go from your stomach to reap havoc in your ears? Certain drugs can damage your hearing in three different places:

  • The vestibule of the ear – This is the area that sits in the middle of the labyrinth that comprises the cochlea. It helps regulate balance. Vestibulotoxicity drugs can make you dizzy or feel like the room is spinning.
  • The stria vascularis – Located in the cochlea, the stria vascularis generates endolymph, the fluid in the inner ear. Too much or too little endolymph has a considerable impact on both hearing and balance.
  • The cochlea – That’s the seashell-shaped component of the inner ear that takes sound and converts it into an electrical message the brain can understand. Damage to the cochlea affects the range of sound you can hear, typically beginning with high frequencies then escalating to include lower ones.

Besides the drugs that can cause loss of hearing, there are some that cause tinnitus only. If you hear phantom sounds, that could possibly be tinnitus and it commonly shows up as:

  • Thumping
  • Ringing
  • Popping
  • A windy sound

Usually, the tinnitus stops when you quit taking the medication. However, permanent hearing loss can be caused by some of these drugs.

What Drugs Put You at Risk?

Permanent hearing loss can be caused by a list of drugs that will probably surprise you. Many of them you could have in your medicine cabinet right now, and chances are you take them before you go to bed or when you have a headache.

Over the counter pain relievers top the list of ototoxic medications:

  • Naproxen
  • Ibuprofen

You can add to this list salicylates that you might know better as aspirin. The hearing problems caused by these medications are generally reversible when you quit taking them.

Ranking a close second for common ototoxic drugs are antibiotics. Not all antibiotics are ototoxic, though. a few that aren’t which you might have heard of include:

  • Erythromycin
  • Vancomycin
  • Gentamycin

As with the painkillers, the problem goes away when you stop taking the antibiotic. The standard list of other drugs include:

  • Quinine
  • Quinidine
  • Chloroquine

Tinnitus Can be Caused by Several Common Substances

Diamox, Bumex, Lasix and Edecrin are diuretics that cause tinnitus but there are bigger offenders in this category:

  • Marijuana
  • Caffeine
  • Nicotine
  • Tonic water

Each time you enjoy your morning coffee, you are exposing yourself to something that might make your ears ring. The good news is it will clear up once the drug is out of your system. Some drugs, ironically, that doctors give to treat tinnitus are in fact on the list of offenders.

  • Amitriptyline
  • Prednisone
  • Lidocaine

The prescribed amount should be less than the amount triggers ringing, though.

What Are the Symptoms of Ototoxicity?

They differ depending on the medication and your ear health. Slightly irritating to totally incapacitating is what you can generally be expecting.

Be on guard for:

  • Vomiting
  • Hearing loss on one or both sides
  • Blurring vision
  • Poor balance
  • Tinnitus
  • Difficulty walking

Contact your physician if you notice any of these symptoms after taking medication even over-the-counter drugs or herbal supplements.

Does ototoxicity mean you shouldn’t use the medication? You always should take what your doctor prescribes. Don’t forget, often the changes in your hearing or balance are not permanent. You should feel comfortable asking your doctor if a prescription is ototoxic though, and always talk about the potential side effects of any drug you take, so you stay aware. You should also make an appointment with a hearing care expert to have a hearing test.

Why wait? You don't have to live with hearing loss. Call Us Today